Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 445, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 18, 1997, 9:15 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 18, 1997, 10:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harper County, OK, Woods County, OK
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:20 PM CDT | Hail 1 | Buffalo, OK | |
| Aug 18, 9:20 PM CDT | Thunderstorm Wind 61 | Buffalo, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 190215 RRA
SVROKC
OKC059-151-190300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT MON AUG 18 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
NORTHEASTERN HARPER AND NORTHWESTERN WOODS
INCLUDING THE FOLLOWING LOCATIONS
LOOKOUT
AT 915 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
MILES WEST OF LOOKOUT.
THE STORM WAS MOVING EAST AT 15 MPH AND IS CAPABLE OF PRODUCING
QUARTER-SIZE HAIL.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOODT ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
CHURCHILL
LAT...LON 3681 9924 3684 9962 3700 9964 3700 9920What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:56 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 18, 8:56 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 855 PM CDT MON AUG 18 1997 STRNG TSTM ACTVTY TO CONT FOR SVRL MORE HRS AS UPR TROF CONT TO MOV INTO THE AREA. WL XTND FF WATCH SWD FROM CURRENT LOCATION TO PICK UP COUNTIES IN WEST CENTRAL OK. THIS AREA WL LKLY SEE TRAINING OF ECHOES WITH LOW LVL BNDRIES CONT TO ACT AS A FOCUS. BEST PCPN CHCS WL CONT TO BE MAINLY OVR WRN AND CNTRL OK OVRNGT. 32 .OKC... OK...FFA TNGT ZNS 6>8..11>13..14>20 TX...NONE.
In the hours before
Local storm report, Aug 18, 6:38 PM CDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
633 PM 3 SW RUSH SPRINGS OK 70 MPH WIND GUST
08/18/97 GRADY
SCLocal storm report, Aug 18, 7:13 PM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
713 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
710 PM LAWTON OK 1.75 INCH HAIL
08/18/97 COMANCHE SEVERAL REPORTS OF GOLFBALL
SIZE HAIL FROM CHANNEL 7 IN
LAWTON.
SCLocal storm report, Aug 18, 8:00 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
755 PM 9 W CHEROKEE OK WIND DAMAGE
08/18/97 ALFALFA NUMEROUS 8-12 INCH TREE LIMBS
DOWN.
SCLocal storm report, Aug 18, 8:42 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0842 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 6 SW CHEYENNE OK 62 MPH WIND GUST MEASURED
08/18/97 ROGER MILLS OKLAHOMA MESONETWORKLocal storm report, Aug 18, 8:45 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0842 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 6 SW CHEYENNE OK 62 MPH WIND GUST MEASURED
08/18/97 ROGER MILLS OKLAHOMA MESONETWORKLocal storm report, Aug 18, 8:55 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
855 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM 2 E EAGLE CITY OK TORNADO
08/18/97 BLAINE TORNADO TOUCHDOWN FOR
3 MINUTES. TREE AND FENCE
DAMAGE FOR APPROX. HALF MILE.
850 PM EAGLE CITY OK 1.00 INCH HAIL
08/18/97 BLAINE
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:03 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 42 min |
| Aug 18, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 25 min |
| Aug 18, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 46 min |
| Aug 18, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
| Aug 18, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 40 min |
| Aug 18, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 47 min |
| Aug 18, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 49 min |
| Aug 18, 8:35 PM CDT | Flash Flood Warning | OUN | Blaine, Dewey | 3 hr |
| Aug 18, 9:04 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 36 min |
| Aug 18, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 46 min |
| Aug 18, 9:35 PM CDT | Flash Flood Warning | OUN | Custer | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.